Alert archive / Nevada / Wind Advisories in 2013

Wind Advisory 2, NWS Elko, NV

February 20, 2013Nye County, Nevada

NWS Elko, NV issued this wind advisory at Feb 20, 2013, 9:47 AM PST for Nye County, Nevada. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2013, 9:47 AM PST (17:47 UTC)
Expired
Feb 20, 2013, 5:00 PM PST
In force
7 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 5.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WWUS75 KLKN 201747
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
947 AM PST WED FEB 20 2013

...STRONG NORTHWEST WINDS TODAY...

...NORTHWEST WINDS WILL INCREASE BEHIND THE DEPARTING STORM SYSTEM THROUGH
THE AFTERNOON. WINDS WILL DECREASE AFTER SUNSET.

NVZ040-210100-
/O.NEW.KLKN.WI.Y.0002.130220T1747Z-130221T0100Z/
NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN
947 AM PST WED FEB 20 2013

...WIND ADVISORY IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON. 

* WINDS...SUSTAINED NORTHWEST WINDS OF 20 TO 35 MPH...WITH GUSTS TO 50 MPH.

* TIMING...STRONGEST WINDS ARE EXPECTED THIS AFTERNOON BETWEEN 1
  AND 4 PM. WINDS WILL DECREASE RAPIDLY AFTER SUNSET.

* LOCATIONS INCLUDE: TONOPAH...ROUND MOUNTAIN.

* IMPACTS...STRONG NORTHWEST WINDS COULD CREATE DIFFICULT DRIVING
  CONDITIONS FOR HIGH PROFILE VEHICLES. AREAS OF BLOWING AND
  DRIFTING SNOW COULD LOCALLY REDUCE VISIBILITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

JRM
1 follow-up statement
504 
WWUS75 KLKN 210041
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
441 PM PST WED FEB 20 2013

NVZ040-210145-
/O.EXP.KLKN.WI.Y.0002.000000T0000Z-130221T0100Z/
NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN
441 PM PST WED FEB 20 2013

...WIND ADVISORY WILL EXPIRE AT 5 PM PST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 5 PM PST THIS AFTERNOON. 

WINDS HAVE DECREASED AND SHOULD CONTINUE TO DO SO INTO THIS
EVENING. WIND ADVISORY CONDITIONS WILL NOT CONTINUE PAST 5 PM.

$$

RCM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Feb 20, 9:25 AM PST, 22 minutes earlier.

Area forecast discussion, Feb 20, 9:25 AM PST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
925 AM PST WED FEB 20 2013

.SYNOPSIS...SCATTERED SNOW SHOWERS WILL PERSIST ACROSS EASTERN
NEVADA THIS AFTERNOON WITH MINIMAL ADDITIONAL ACCUMULATIONS.
CLEARING SKIES OVER FRESH SNOWCOVER TONIGHT WILL ALLOW FOR VERY
COLD TEMPERATURES THURSDAY MORNING WITH SINGLE DIGITS COMMON.
WATCH FOR REFREEZING OF ROADWAYS AND BLACK ICE FORMATION TONIGHT.
DRY WEATHER RETURNS THURSDAY AND FRIDAY FOLLOWED BY A VERY STRONG
COLD FRONT WITH SNOW AND WIND ON SATURDAY.

&&

.UPDATE...UPDATED TO REMOVE ALL WINTER WEATHER HEADLINES. WINTER
STORM ENTERING WESTERN ARIZONA WITH LIFT QUICKLY DISSIPATING AND
SKIES PARTIALLY CLEARING ACROSS NEVADA. MAINTAINED SOME
INSTABILITY SNOW SHOWERS ACROSS EASTERN/SE ZONES THROUGH THE
AFTERNOON...BUT ADDITIONAL ACCUMULATIONS WILL BE MINIMAL...AND
INCREASING LATE FEBRUARY SOLAR ANGLE WILL KEEP ROADS WET BELOW
6000 FEET WITH NO IMPACTS. SNOW SHOWERS STILL BRINGING VISIBILITY
OCCASIONALLY DOWN TO 1 MILE AT EUREKA...BUT EXPECT THIS TO END
VERY SOON.

GUSTY NW WINDS WILL PREVAIL FOR THE REMAINDER OF THE DAY BEHIND
THE DEPARTING STORM...STRONGEST AT TONOPAH WHERE WINDS WILL
APPROACH/EXCEED ADVISORY CRITERIA AT KTPH. PLAN ON COVERING THIS
WITH NOWCASTS TO COVER THIS LOCAL NW WIND DRAINING EFFECT.

CLEARING SKIES OVER THE FRESH SNOWPACK WILL ALLOW FOR VERY COLD
LOW TEMPERATURES TONIGHT WITH BLACK ICE FORMATION ON REFREEZING
ROADWAYS.  TURNER

&&

.PREV DISCUSSION... /ISSUED AT 407 AM /

SYNOPSIS...SNOW SHOWERS WILL SLOWLY DIMINISH TODAY AS THE STORM
SYSTEM EXITS THE REGION. A FEW SNOW SHOWERS WILL PERSIST ACROSS
NORTHERN NEVADA THURSDAY AND FRIDAY IN THE MOIST NORTHWEST FLOW
ALOFT. ANOTHER STORM SYSTEM WILL MOVE THROUGH THE AREA FRIDAY
NIGHT AND SATURDAY BRINGING MORE SNOW.

SHORT TERM...TODAY THROUGH FRIDAY. UPPER LOW CENTERED NEAR LOS
ANGELES EARLY THIS MORNING AND WILL CONTINUE TO MOVE TOWARDS THE
SOUTHEAST INTO SOUTHERN AZ BY THIS AFTERNOON. CURRENTLY MOISTURE
WRAPPING AROUND THE UPPER LOW BRINGING SNOW SHOWERS TO EASTERN
NEVADA. AS THE UPPER LOW PULLS AWAY TO THE EAST TODAY SNOW SHOWERS
WILL GRADUALLY DIMINISH FROM WEST TO EAST. SOME AREAS ACROSS THE
EAST COULD SEE AN ADDITIONAL 1 TO 2 INCHES OF SNOW MAINLY THIS
MORNING. SNOW SHOWERS WILL END BY TONIGHT. OVERRUNNING MOISTURE
IN THE NORTHWEST FLOW ALOFT WILL BRING SOME LIGHT SNOW SHOWERS TO
THE NORTH THURSDAY AND FRIDAY.

LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. GENERAL PATTERN FOR
THE WEEKEND INTO EARLY NEXT WEEK WILL BE NORTHWESTERLY FLOW WITH A
COUPLE EMBEDDED SHORTWAVES. FIRST SHORTWAVE BRINGS SHOWERS TO
NORTHERN NEVADA LATE FRIDAY EVENING...EXPANDING INTO CENTRAL NEVADA
SATURDAY MORNING...WITH SHOWERS DIMINISHING GREATLY BY SATURDAY
EVENING. SECOND SHORTWAVE TO IMPACT HUMBOLDT COUNTY MONDAY
MORNING...EXPANDING SOUTHEASTWARD INTO CENTRAL NEVADA THROUGH MONDAY
EVENING. UNDER NORTHWESTERLY FLOW ALOFT EXPECT SOME SCATTERING OF
CLOUDS IN MOST AREAS AFTER TROUGHS EXIT...WITH SOME LIGHT SNOW
SHOWERS LINGERING OVER MOUNTAINS OF NORTHEASTERN NEVADA. HIGH TEMPS
THROUGH THE LONG TERM PERIOD WILL BE BELOW NORMAL BY ROUGHLY 10
DEGREES EACH DAY. OVERNIGHT LOW TEMPS WILL BE NEAR OR BELOW NORMAL
DEPENDING ON CLOUD COVER. COLDEST LOW TEMPS OF THE LONG TERM PERIOD
ARE EXPECTED MONDAY NIGHT AS SKIES CLEAR.

AVIATION...MODERATE TO HEAVY SNOW SHOWERS EARLY THIS MORNING
CENTERED BETWEEN KWMC AND KEKO AND SOUTH TO KTPH...DIMINISHING MID
MORNING AND EARLY AFTERNOON HOURS. SNOW SHOWERS WILL INCREASE OVER
EASTERN NEVADA THROUGH THE MORNING HOURS AS THE SYSTEM BEGINS TO
EXIT OUT OF NEVADA.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99

Nearby

Wind Advisories in Nevada, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.